Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 178, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 3, 2002, 4:41 PM EDT for Floyd County, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2002, 4:41 PM EDT (20:41 UTC)
- Expired
- Jul 3, 2002, 5:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Floyd County, VA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1126 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
872 WUUS51 KRNK 032041 SVRRNK VAC063-032115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 441 PM EDT WED JUL 3 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN FLOYD COUNTY IN SOUTHWEST VIRGINIA * UNTIL 515 PM EDT. * AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES NORTHEAST OF FLOYD...MOVING SOUTHWEST AT 10 MPH. SOME LOCATIONS THREATENED THROUGH 515 PM EDT INCLUDE FLOYD... <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 02
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:09 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 3, 3:09 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 309 PM EDT WED JUL 3 2002 SHORT RANGE... FIRST OFF...A SVR TSTM WATCH IN EFFECT TIL 8 PM FOR OUR WHOLE FA. WILL HAVE LIKELY POPS ALONG AND EAST OF BLUE RIDGE THRUGH EARLY EVENING WITH 50 POPS IN THE FAR WEST. AGAIN...ACTIVITY SHOULD DECREASE AND END BY LATE EVENING. LEE TROF SHIFTS EAST OVERNIGHT...THEN FRONT MOVES INTO THE PA-OH VLY REGION THURSDAY. ANOTHER UNSTABLE DAY...WITH BEST LOW LVL CONVERGENCE OCCURRING ACROSS THE NRN CWA...WHERE I WILL PUT HIGHER POPS. MDLS SLOWING FRONT DOWN...ESP AVN...SO MAY HAVE TO ADD CHANCE POPS FURTHER NORTH INTO THE NRV. EXTENDED... STILL APPEARS 5H RIDGE WILL RETROGRADE NEXT WEEK...AS TROF DIGS OVER THE EAST BY TUESDAY. SFC FRONT WILL BE TO OUR SOUTH SAT MORNING...SO SAT APPEARS DRY FOR NOW. MEAN RH INCREASES OVER THE BLUE RIDGE SUNDAY...BUT STILL APPEARS ANY ACTIVITY WILL STILL BE TO OUR SOUTH. MEAN LAYER MOISTURE CONTINUES INCREASING MONDAY. FRONT APPROACHES FA LATE MONDAY...PASSING THROUGH THE FA LATE TUESDAY. SO TUESDAY APPEARS TO BE THE BETTER DAY FOR CHANCES OF TSRA...ALTHOUGH THINK A CHANCE IN THE MTNS MONDAY AFTN MAY BE REQUIRED. THE FRONT SHOULD BE TO ERN NC WED AFTN...BUT PLAN ON KEEPING A CHANCE IN FOR MOST OF THE AREA THEN. PRELIM CCF NUMBERS FCSTID = 5 ROA 70 92 70 90 / 50 40 30 10 LYH 68 93 68 89 / 60 40 30 10 DAN 71 94 71 91 / 50 30 30 30 BLF 64 84 64 83 / 40 30 30 30 LWB 62 83 61 82 / 40 40 30 10 BCB 64 89 64 84 / 50 40 30 30 TNB 62 84 62 84 / 70 40 30 30 .RNK... NC...NONE. VA...NONE. WV...NONE. WHP
In the hours before
Local storm report, Jul 3, 11:45 AM EDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 AM EDT WED JUL 03 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
256 PM SINKS GROVE WV 0.75 INCH HAIL
07/02/02 MONROE
330 PM KELLYSVILLE WV 1.00 INCH HAIL
07/02/02 MERCER
430 PM NC WIND DAMAGE
07/02/02 ALLEGHANY TREES BLOWN DOWN ACROSS
THE COUNTY.
435 PM NC 0.75 INCH HAIL
07/02/02 ALLEGHANY
445 PM CEDAR CREEK VA 1.00 INCH HAIL
07/02/02 BATH
500 PM 8W BYLLESBY VA WIND DAMAGE
07/02/02 CARROLL TREES DOWN ON STATE RT.
94.
515 PM MCGRADY NC 0.75 INCH HAIL
07/02/02 WILKES
715 PM HORSE PASTURE VA 0.75 INCH HAIL
07/02/02 HENRY HAIL COVERED THE GROUND.
730 PM DEEP GAP NC WIND DAMAGE
07/02/02 WATAUGA TREES DOWN ON RT. 421.Local storm report, Jul 3, 11:50 AM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 AM EDT WED JUL 03 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
525 PM ELLISTON VA 0.75 INCH HAIL
07/02/02 MONTGOMERY
545 PM SHAWSVILLE VA 1.00 INCH HAIL
07/02/02 MONTGOMERYSpecial weather statement, Jul 3, 11:55 AM EDT, 4 hours 46 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-032300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1155 AM EDT WED JUL 3 2002 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THUNDERSTORMS WILL DEVELOP ONCE AGAIN DURING THE MIDDAY AND AFTERNOON ACROSS SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN VIRGINIA AND NORTHWESTERN NORTH CAROLINA. AS AN UPPER LEVEL DISTURBANCE CROSSES THE REGION...SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. IN ADDITION...THE ATMOSPHERE REMAINS VERY MOIST. VERY HEAVY RAIN WILL OCCUR WITH SOME OF THE STORMS. FLASH FLOODING IS A POSSIBILITY IN THE HEAVIER RAIN...ESPECIALLY WHERE HEAVY THUNDERSTORM RAINS OCCURRED DURING TUESDAY AFTERNOON AND EVENING. SKYWARN MAY NEED TO BE ACTIVATED THIS AFTERNOON. NOGUEIRA/JDS
Local storm report, Jul 3, 3:33 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT WED JUL 03 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
209 PM 3S FANCY GAP VA 0.75 INCH HAIL
07/02/02 CARROLL
222 PM FANCY GAP VA 0.75 INCH HAIL
07/02/02 CARROLL
246 PM GLADYS VA 0.88 INCH HAIL
07/02/02 APPOMATTOX
305 PM SPOUT SPRING VA 0.75 INCH HAIL
07/02/02 APPOMATTOX REPORTED BY SPOUT SPRING
POST OFFICE.
310 PM APPOMATTOX VA 0.75 INCH HAIL
07/02/02 APPOMATTOX
320 PM 5W HILLSVILLE VA 1.00 INCH HAIL
07/02/02 CARROLL REPORTED BY SKYWARN
SPOTTER.
320 PM HUDDLESTON VA 0.75 INCH HAIL
07/02/02 BEDFORDLocal storm report, Jul 3, 4:04 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR DATE
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT WED JUL 03 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
209 PM 3S FANCY GAP VA 0.75 INCH HAIL
07/03/02 CARROLL
222 PM FANCY GAP VA 0.75 INCH HAIL
07/03/02 CARROLL
246 PM GLADYS VA 0.88 INCH HAIL
07/03/02 APPOMATTOX
305 PM SPOUT SPRING VA 0.75 INCH HAIL
07/03/02 APPOMATTOX REPORTED BY SPOUT SPRING
POST OFFICE.
310 PM APPOMATTOX VA 0.75 INCH HAIL
07/03/02 APPOMATTOX
320 PM 5W HILLSVILLE VA 1.00 INCH HAIL
07/03/02 CARROLL REPORTED BY SKYWARN
SPOTTER.
320 PM HUDDLESTON VA 0.75 INCH HAIL
07/03/02 BEDFORDThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:04 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 26 min |
| Jul 3, 1:48 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 27 min |
| Jul 3, 2:17 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 28 min |
| Jul 3, 2:38 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell | 37 min |
| Jul 3, 2:47 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 28 min |
| Jul 3, 2:55 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, City of Galax | 50 min |
| Jul 3, 2:59 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 31 min |
| Jul 3, 3:11 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 34 min |
| Jul 3, 3:15 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 30 min |
| Jul 3, 3:17 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 43 min |
| Jul 3, 3:18 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 42 min |
| Jul 3, 3:34 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 26 min |
| Jul 3, 3:38 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Danville, City of Martinsville | 52 min |
| Jul 3, 3:44 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 31 min |
| Jul 3, 3:45 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Danville, City of Martinsville | 45 min |
| Jul 3, 3:53 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 52 min |
| Jul 3, 4:01 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 29 min |
| Jul 3, 4:45 PM EDT | Severe Thunderstorm Warning | RNK | Craig | 30 min |
| Jul 3, 4:57 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, Wythe, City of Roanoke, City of Salem | 33 min |
| Jul 3, 5:04 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 26 min |
| Jul 3, 5:07 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 38 min |
| Jul 3, 5:16 PM EDT | Severe Thunderstorm Warning | RNK | Craig | 29 min |
| Jul 3, 5:22 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski, City of Radford | 23 min |
| Jul 3, 5:26 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 34 min |
| Jul 3, 5:35 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 25 min |
| Jul 3, 5:38 PM EDT | Severe Thunderstorm Warning | RNK | Giles, Pulaski | 22 min |
| Jul 3, 5:41 PM EDT | Flash Flood Warning | RNK | Montgomery | 2 hr |
| Jul 3, 5:42 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 48 min |
| Jul 3, 5:50 PM EDT | Flash Flood Warning | RNK | Tazewell | 115 min |
| Jul 3, 6:01 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski, Tazewell | 29 min |
| Jul 3, 6:28 PM EDT | Flash Flood Warning | RNK | Giles | 2 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.